Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS La Crosse, WI

June 20, 2005Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 2005, 3:29 PM CDT for Buffalo County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 3:29 PM CDT (20:29 UTC)
Expired
Jun 20, 2005, 4:01 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 202029
SVRARX
WIC011-202130-
/O.NEW.KARX.SV.W.0041.050620T2029Z-050620T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS EXTENDING FROM
  MONDOVI TO 4 MILES NORTHWEST OF ALMA. THE SEVERE THUNDERSTORMS WERE
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MONDOVI AIRFIELD AROUND 335 PM CDT...
  GILMANTON AND PRAAG AROUND 340 PM CDT...
  HEROLD AROUND 345 PM CDT...
  LOOKOUT AND CREAM AROUND 350 PM CDT...
  MONTANA AROUND 355 PM CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4459 9202 4442 9212 4435 9195 4419 9179
      4422 9159 4424 9156 4424 9153 4459 9154

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 202036
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT MON JUN 20 2005

WIC011-202130-
/O.CON.KARX.SV.W.0041.000000T0000Z-050620T2130Z/
BUFFALO WI-
336 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BUFFALO COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING
FROM 6 MILES SOUTHEAST OF MONDOVI TO ALMA. THE SEVERE STORMS WERE
MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
HEROLD AROUND 345 PM CDT...
CREAM AROUND 350 PM CDT...
MONTANA AROUND 355 PM CDT...
WAUMANDEE AROUND 400 PM CDT...
HIGHWAY 88 AND COUNTY 0 AROUND 405 PM CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4459 9202 4442 9212 4435 9195 4419 9179
      4422 9159 4424 9156 4424 9153 4459 9154

$$

BOYNE
000 
WWUS53 KARX 202041
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT MON JUN 20 2005

WIC011-202130-
/O.CON.KARX.SV.W.0041.000000T0000Z-050620T2130Z/
BUFFALO WI-
341 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BUFFALO COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING
FROM 11 MILES SOUTHEAST OF MONDOVI TO 4 MILES SOUTHEAST OF ALMA. THE
SEVERE STORMS WERE MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHWAY 95 AND COUNTY G AND HIGHWAY 95 AND COUNTY C AROUND 350 PM
CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4459 9202 4442 9212 4435 9195 4414 9174
      4422 9159 4424 9156 4424 9153 4459 9154

$$

BOYNE
000 
WWUS53 KARX 202049
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT MON JUN 20 2005

WIC011-202130-
/O.CON.KARX.SV.W.0041.000000T0000Z-050620T2130Z/
BUFFALO WI-
349 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BUFFALO COUNTY...

AT 349 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING
FROM 10 MILES WEST OF WHITEHALL TO 8 MILES SOUTHEAST OF ALMA. THE
SEVERE STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHWAYS 35 AND 88 AND CZECHVILLE AROUND 355 PM CDT...
HIGHWAY 95 AND COUNTY G AND HIGHWAY 95 AND COUNTY C AROUND 400 PM
CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4459 9202 4442 9212 4435 9195 4414 9174
      4422 9159 4424 9156 4424 9153 4459 9154

$$

BOYNE
000 
WWUS53 KARX 202056
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT MON JUN 20 2005

WIC011-202130-
/O.CON.KARX.SV.W.0041.000000T0000Z-050620T2130Z/
BUFFALO WI-
356 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BUFFALO COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING
FROM 5 MILES NORTHWEST OF ARCADIA TO 13 MILES WEST OF WINONA. THE
SEVERE STORMS WERE MOVING SOUTHEAST AT 30 MPH.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4459 9202 4442 9212 4435 9195 4414 9174
      4422 9159 4424 9156 4424 9153 4459 9154

$$

BOYNE
000 
WWUS53 KARX 202101
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
401 PM CDT MON JUN 20 2005

WIC011-202111-
/O.CAN.KARX.SV.W.0041.000000T0000Z-050620T2130Z/
BUFFALO WI-
401 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS BEEN
CANCELLED...

IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS BEEN CANCELLED.

LAT...LON 4459 9202 4442 9212 4435 9195 4414 9174
      4422 9159 4424 9156 4424 9153 4459 9154

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:03 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 20, 2:03 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT MON JUN 20 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CHALLENGE WILL CONTINUE TO BE RAIN CHANCES AND ATTEMPT AT
TIMING AS SHORT WAVE TROUGHS ROTATE OVER LARGE UPPER RIDGE. DETAILS
VERY DIFFICULT TO DISCERN UNLESS RIDGE BUILDS IN STRONGER TO PUSH
STORM COMPLEXES FARTHER NORTH.

OBVIOUS FOCUS IN SHORT TERM IS MCS MOVING THROUGH MPX FORECAST AREA
THIS AFTERNOON. WIND SHEAR AND CAPE VALUES DROP OFF CONSIDERABLY TO
THE SOUTHEAST OF LINE...CLOSER TO OUR FORECAST AREA...ALTHOUGH
3-HOUR PRESSURE FALLS ARE NOW CENTERED MORE ON REGION AND SURFACE
BASED CAPE VALUES HAVE BEEN INCREASING. CONFIDENCE IN HOW FAR
SOUTHEAST THIS LINE WILL GO IS LOW BUT WILL CERTAINLY BE RAISING
POPS INTO LIKELY CATEGORY FOR NORTHERN HALF OF FORECAST AREA THIS
EVENING. GIVEN SEVERE WEATHER PARAMETERS DROP OFF...CONVECTIVE LINE
MAY BECOME MORE EAST-WEST ORIENTATED AND MAINLY A HEAVY RAIN THREAT.

MEANWHILE SURFACE CONVERGENCE AS INCREASED WELL WEST OF AREA SO MORE
REDEVELOPMENT LOOKS ON TAP ACROSS EASTERN SOUTH DAKOTA AND SOUTHWEST
MINNESOTA. CORFIDI VECTORS SUGGEST THIS COMPLEX WOULD DROP SOUTH OR
SOUTHEAST INTO HIGHER CAPE VALUES AND MAY STAY WEST AND SOUTH OF
FORECAST AREA ALL TOGETHER.

SHORT TERM MODELS HINT AT MORE EASTERLY FLOW DEVELOPS ON TUESDAY
WITH BOUNDARY JUST SOUTH AND WEST OF AREA. DECENT LOW LEVEL MOISTURE
CONVERGENCE RE-ORGANIZES TUESDAY NIGHT ALONG THIS BOUNDARY SO MUCH
OF TUESDAY MAY BE QUIET. AFTER THAT...AS UPPER RIDGE TRIES TO BUILD
BACK NORTH...QUESTION WILL BE WILL MCS ACTIVITY MOVE NORTH OR BE
HELD UP BY OUTFLOW BOUNDARIES KEEPING RAIN THREAT OVER AREA LONGER
THAN MODELS MAY SUGGEST. IN ANY EVENT...BEST RAIN THREAT IN OUR
COUNTY WARNING AREA APPEARS TO BE NIGHTTIME HOURS BUT WILL KEEP
CHANCE POPS GOING FOR TIME BEING WITH NO WAY TO WEED OUT DETAILS.

.LONG TERM...FRIDAY THROUGH MONDAY

UPPER RIDGE FLATTENS OUT BY FRIDAY ALLOWING SURFACE COLD FRONT TO
WORK ACROSS UPPER MIDWEST. RAIN THREAT...AND LIKELY SEVERE RISK...
LOOKS TO BE MORE ORGANIZED AT THE END OF THE WEEK...BUT TRIED TO
KEEP DRY TREND OVER WEEKEND IN BETWEEN SYSTEMS...AS UPPER RIDGE
BUILDS BACK. MORE MCS ACTIVITY LIKELY AS RIDGE BUILDS BUT WANTED TO
KEEP DRIER TREND WITH NO SPECIFICS OF TIMING OR LOCATION. OVERALL
PATTERN CHANGES LITTLE WITH WARM WEATHER AND OCCASIONAL MCS RISKS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHEA
Hazardous weather outlook, Jun 20, 12:02 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 PM CDT MON JUN 20 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1202 PM CDT MON JUN 20 2005

CORRECTED SECOND PARAGRAPH DAY ONE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL
MINNESOTA AT MID DAY WILL CONTINUE TO MOVE EAST AND SOUTHEAST THIS
AFTERNOON. INSTABILITY WILL CONTINUE TO INCREASE OVER THE AREA THIS
AFTERNOON...ALONG WITH THE WINDS ALOFT. BOTH OF THESE WILL BE
FAVORABLE FOR THE LINE OF THUNDERSTORMS TO MAINTAIN ITS STRENGTH AS
IT MOVES SOUTHEAST TOWARD THE AREA. THE STORM PREDICTION CENTER
INDICATES THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EARLY THIS EVENING...NORTH AND WEST OF A LINE FROM CHARLES CITY IOWA
TO LA CROSSE AND WISCONSIN RAPIDS. THE MAIN THREAT WITH THESE STORMS
WILL BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.

A WEAK COLD FRONT WILL SAG SOUTH INTO CENTRAL WISCONSIN AND SOUTHERN
MINNESOTA LATER TONIGHT. THIS WILL CONTINUE THE CHANCE OF
THUNDERSTORMS. DUE TO WEAKER WIND SHEAR ALOFT AND LESS
INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP LATER TONIGHT ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY INTO TUESDAY EVENING AS
A FRONTAL BOUNDARY LINGERS ACROSS THE AREA. DUE TO THE AMOUNT OF
INSTABILITY AND AN INCREASE IN WIND SHEAR...A FEW OF THESE STORMS
COULD BECOME SEVERE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT AS SEVERAL UPPER LEVEL DISTURBANCES MOVE ACROSS THE
AREA. AT THIS TIME IT APPEARS THAT NONE OF THESE STORMS ARE EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING ACROSS SOUTHEAST MINNESOTA...PARTS OF NORTHEAST IOWA AND
INTO WEST CENTRAL AND CENTRAL WISCONSIN. THE MAIN THREAT TIME WILL
BE BETWEEN 3 PM AND 8 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.